Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 12, NWS Dodge City, KS

March 31, 202518 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 31, 2025, 3:49 AM CDT for 18 counties in Kansas. It took effect at Apr 1, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2025, 3:49 AM CDT (08:49 UTC)
In effect from
Apr 1, 2025, 1:00 PM CDT
Expired
Apr 1, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS83 KDDC 310849
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
349 AM CDT Mon Mar 31 2025


KSZ043-061>063-074>077-084>087-311700-
/O.UPG.KDDC.FW.A.0007.250401T1800Z-250402T0100Z/
/O.NEW.KDDC.FW.W.0012.250401T1800Z-250402T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-
Stevens-Seward-Meade-
349 AM CDT Mon Mar 31 2025 /249 AM MDT Mon Mar 31 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Tuesday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 
  Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 
  087 Meade.

* TIMING...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ 
  Tuesday.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
639 
WWUS83 KDDC 311344
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
844 AM CDT Mon Mar 31 2025

KSZ043-061>063-074>077-084>087-010600-
/O.CON.KDDC.FW.W.0012.250401T1800Z-250402T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-
Stevens-Seward-Meade-
844 AM CDT Mon Mar 31 2025 /744 AM MDT Mon Mar 31 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
8 PM CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 
  Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 
  087 Meade.

* TIMING...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ 
  Tuesday.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
331 
WWUS83 KDDC 010034
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
734 PM CDT Mon Mar 31 2025


.Expansion of the Red Flag Warning to include Lane, Ness,
Hodgeman, Ford, and Clark counties.

KSZ044-045-064-078-088-010845-
/O.EXA.KDDC.FW.W.0012.250401T1800Z-250402T0100Z/
Lane-Ness-Hodgeman-Ford-Clark-
734 PM CDT Mon Mar 31 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 8 PM CDT Tuesday.

* AFFECTED AREA...Fire Weather Zone 044 Lane, Fire Weather Zone 
  045 Ness, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 
  078 Ford and Fire Weather Zone 088 Clark.

* TIMING...From 1 PM to 8 PM CDT Tuesday.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-061>063-074>077-084>087-010845-
/O.CON.KDDC.FW.W.0012.250401T1800Z-250402T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-
Stevens-Seward-Meade-
734 PM CDT Mon Mar 31 2025 /634 PM MDT Mon Mar 31 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
8 PM CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 
  Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 
  087 Meade.

* TIMING...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ 
  Tuesday.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
576 
WWUS83 KDDC 010731
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
231 AM CDT Tue Apr 1 2025


KSZ030-020100-
/O.EXA.KDDC.FW.W.0012.250401T1800Z-250402T0100Z/
Trego-
231 AM CDT Tue Apr 1 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF NORTH CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego.

* TIMING...From 1 PM this afternoon to 8 PM CDT this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043>045-061>064-074>078-084>088-020100-
/O.CON.KDDC.FW.W.0012.250401T1800Z-250402T0100Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-
Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
231 AM CDT Tue Apr 1 2025 /131 AM MDT Tue Apr 1 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 
  Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 
  Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 
  Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 
  Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 
  Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 
  Meade and Fire Weather Zone 088 Clark.

* TIMING...From 1 PM CDT /noon MDT/ this afternoon to 8 PM CDT 
  /7 PM MDT/ this evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
241 
WWUS83 KDDC 020030
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
730 PM CDT Tue Apr 1 2025

KSZ030-043>045-061>064-074>078-084>088-020130-
/O.EXP.KDDC.FW.W.0012.000000T0000Z-250402T0100Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
730 PM CDT Tue Apr 1 2025 /630 PM MDT Tue Apr 1 2025/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:45 AM CDT, 4 minutes earlier. Its key messages:

  • Wind gusts greater than 50 mph possible along with areas of blowing dust Tuesday.
  • A Red Flag Warning is in effect Tuesday afternoon west of a Dighton to Meade line.
  • A slight risk for severe thunderstorms will be possible east of highway 183 Tuesday evening.
Area forecast discussion, Mar 31, 3:45 AM CDT, 4 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Dodge City KS
345 AM CDT Mon Mar 31 2025

.KEY MESSAGES...

- Wind gusts greater than 50 mph possible along with areas of
  blowing dust Tuesday.

- A Red Flag Warning is in effect Tuesday afternoon west of a
  Dighton to Meade line.

- A slight risk for severe thunderstorms will be possible east of
  highway 183 Tuesday evening.

&&

.DISCUSSION...
Issued at 308 AM CDT Mon Mar 31 2025

An upper low earlier this morning was located off the coast of
the Pacific Northwest. Over the next few days the models appear
to be in good agreement with this upper low dropping southeast
towards the four corners region. As this system moves southeast
a shortwave upper trough, associated with the left exit region
of an upper level jet, will precede this upper low and move out
into the west central high plains on Tuesday. This Tuesday
short wave trough will be the main item of interest this morning
as it crosses the central plains late Tuesday given the multiple
hazards it will deliver to southwest Kansas.

A closer look at the strong winds and blow dust potential
Tuesday...
South winds will increase Tonight (Monday night) as surface
pressures fall along the lee of the Rockies and a 40-50 knot low
level jet develops ahead of the lee trough/dryline as an upper
level trough approaches. Models are in good agreement with the
dryline moving into southwest Kansas by early Tuesday morning as
an area of low pressure develops and moves towards northwest
Kansas. By noon Tuesday the majority of the short term models
move this dryline east of highway 283 so as these stronger winds
east of the dry line mix down to the surface it appears that
the area what can expect these stronger winds will be east of
Highway 183. Current NBM guidance for winds on Tuesday have
been increased given these conditions, particularly where
50knot 850mb winds align with the NBM 90th percentile. Max wind
gusts from the HREF appear to be just below High Wind warning
criteria so a High Wind Watch will not be issued, but frequent
gusts over 50 mph remain possible from late morning through
early afternoon east of the dryline.

West of the dryline, very warm, dry, and very windy conditions
will create criticaFIRE WEATHER...Burgertl fire conditions. A
Red Flag Waring is in Effect. Wind gusts exceeding 50 mph will
also be possible by late afternoon here also due to the tight
surface pressure gradient south of our surface low deepening
over northwest Kansas and deep mixing. HREF max 10m gusts
suggest around 55 mph in some locations possible late day,
aligning with the ECMWF Extreme Forecast Index (90-97.5
percentile for winds). Currently looks like a marginal high wind
event west of highway 83 but even these winds (50-55mph) will
be strong enough for areas of blowing dust and low visibilities.
The primary hazard west of the dry line will be the very
dangerous fire weather but blowing dust will be a close second.
Given these strong winds and the >70% chance for afternoon
humidity values to fall below 15% will go ahead an upgrade the
Fire Watch to a Red Flag Warning Tuesday afternoon.

Looking at the thunderstorm potential Tuesday evening.
By early Tuesday evening, thunderstorms may develop along the
dryline that will be located near or east of Highway 183. We
will also be monitoring a cold front moving into northern
central Kansas and intersecting with this dryline. These
boundaries will be the main focus for thunderstorm development
and the potential severe weather Tuesday night as an upper level
short wave trough crosses western Kansas. Currently there is
still some concern on the moisture east of the dryline but at
this time there is a >60% chance for dewpoints >50 degrees to
be possible by early evening as cooling aloft and improving
forcing develops as the upper level trough approaches. Given
this moisture return, upper level forcing ahead of our
approaching wave, and a 300-250mb jet streak, the SPC Slight
Risk seems reasonable. The severe weather window may be short
(3-4 hours), but storms could intensify fast with improving
shear between 00z and 03z Wednesday. East of Highway 183, gusts
over 65 mph and hail larger than two inches are possible.

Those from Pratt southward (this includes the Medicine Lodge
area) should pay particular attention to where this dryline ends
up early Tuesday evening because as a low level jet
develops...if this boundary is near or just west of your area
then we will have to monitor the potential for an isolated
tornado or two.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1209 AM CDT Mon Mar 31 2025

Light northeast winds will gradually shift to the east
southeast between 18z and 21z today as an area of high pressure
at the surface moves east across eastern Kansas and surface
pressures begin to fall along the lee of the Rockies. These
winds will gradually begin to increase overnight as surface
pressures fall along the lee of the Rockies. Through 15z today
moisture and weak mid level forcing will result in some light
precipitation and a period of 1000-2500ft AGL ceilings, mainly
in the Dodge City and Garden City areas. After 18z VFR
conditions can be expected. After 03z Tuesday several of the
CAMS indicated a low level jet of 45 to 50 knots will be
developing across southwest Kansas so low level wind shear has
been introduced.

&&
.FIRE WEATHER...
Issued at 308 AM CDT Mon Mar 31 2025

A critical fire risk is becoming increasingly likely west of
Highway 283. Very windy conditions, along with areas of blowing
dust, are expected to develop behind a dryline moving across
southwest Kansas early Tuesday. The tight surface pressure
gradient and boundary layer winds indicate frequent afternoon
gusts exceeding 40 mph. There is also a greater than 60% chance
of gusts over 50 mph west of Highway 83 after 2 PM. Humidity
levels are already forecast to fall back into the 10 to 15
percent range west of Highway 283, and they could fall even
lower due to the potential for deep atmospheric mixing. Given
all these conditions have upgraded the Fire Weather Watch to a
Red Flag Warning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ043-061>063-074>077-084>087.

&&

DISCUSSION...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Mar 31, 3:47 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Mon Mar 31 2025

KSZ030-031-043>046-061>066-074>081-084>090-010900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Mon Mar 31 2025 /247 AM MDT Mon Mar 31 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Red Flag Warning is in effect Tuesday west of a Dighton to Meade
line. Please refer to the latest TOPRFWDDC for more information.

Near critical fire risk will be possible Tuesday east of a
Dighton to Meade line.

Southwest winds of 25 to 35 mph with gusts as high as 50 to 55 mph
possible at times Tuesday afternoon which may result in reduced
visibilities due to blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.